Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 76, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2009, 1:09 AM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 1:09 AM CDT (06:09 UTC)
- Expired
- Jun 26, 2009, 2:15 AM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:55 AM CDT | HAIL 0.88 | 13 S Ray, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2549 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 260609 SVRBIS NDC053-061-105-260715- /O.NEW.KBIS.SV.W.0076.090626T0609Z-090626T0715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 109 AM CDT FRI JUN 26 2009 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA... NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA... SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA... * UNTIL 215 AM CDT * AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF EPPING...OR 15 MILES EAST OF WILLISTON...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAY AROUND 120 AM CDT. TIOGA AROUND 135 AM CDT. ROSS AROUND 200 AM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WHITE TAIL BAY RECREATION AREA AND TOBACCO GARDEN BAY RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4854 10259 4809 10244 4803 10345 4829 10344 TIME...MOT...LOC 0609Z 258DEG 36KT 4817 10328 $$
2 follow-up statements
000 WWUS53 KBIS 260635 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 135 AM CDT FRI JUN 26 2009 NDC053-061-105-260715- /O.CON.KBIS.SV.W.0076.000000T0000Z-090626T0715Z/ MOUNTRAIL ND-WILLIAMS ND-MCKENZIE ND- 135 AM CDT FRI JUN 26 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR NORTHEASTERN MCKENZIE...SOUTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES... AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHITE TAIL BAY RECREATION AREA...OR 26 MILES EAST OF WILLISTON...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... TIOGA AROUND 150 AM CDT. ROSS AROUND 215 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4854 10259 4809 10244 4803 10345 4829 10344 TIME...MOT...LOC 0635Z 261DEG 25KT 4819 10305 $$ BIRK
000 WWUS53 KBIS 260711 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 211 AM CDT FRI JUN 26 2009 NDC053-061-105-260721- /O.EXP.KBIS.SV.W.0076.000000T0000Z-090626T0715Z/ MOUNTRAIL ND-WILLIAMS ND-MCKENZIE ND- 211 AM CDT FRI JUN 26 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE... SOUTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES EXPIRES AT 215 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4854 10259 4809 10244 4803 10345 4829 10344 TIME...MOT...LOC 0711Z 261DEG 25KT 4822 10268 $$ BIRK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:15 PM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, Jun 25, 3:15 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT THU JUN 25 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CONTINUE TO FOCUS ON THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. WILL UTILIZE A BLEND OF THE GFS AND ECMWF FOR FORECAST DETAILS. CURRENTLY...SURFACE HIGH PRESSURE IS SITUATED OVER NORTHEAST NORTH DAKOTA WITH LIGHT WINDS OVER THE CENTRAL PART OF THE STATE. OUT WEST...WINDS HAVE TURNED SOUTH AND HAVE PICKED UP A BIT...AHEAD OF A SURFACE TROUGH OVER CENTRAL MONTANA. HARDLY A CLOUD IN THE SKY THIS AFTERNOON. TEMPERATURES CURRENTLY IN THE MIDDLE TO UPPER 80S. TONIGHT...FORECAST SOUNDINGS INDICATE STRONG CAPPING OVER CENTRAL AND EASTERN CWA. THE CIN DOES DIMINISH IN THE WEST AND EXPECT THIS WILL BE THE ONLY AREA FOR POSSIBLE CONVECTION THIS EVENING. MODELS TRY AND BRING SOME CONVECTION INTO CENTRAL NORTH DAKOTA OVERNIGHT BUT WITH STRONG CAPPING...IT WILL BE HARD TO SUSTAIN. COULD SEE A WEAKENING/DYING CONVECTION FROM EASTERN MONTANA PUSH INTO CENTRAL NORTH DAKOTA BY EARLY MORNING. FRIDAY...MODELS DIFFER ON THE SPECIFICS...BUT IN GENERAL THEY HIT CENTRAL/EASTERN NORTH DAKOTA WITH A ROUND OF THUNDERSTORMS. IT LOOKS LIKE THE GFS/NAM/CANADIAN ARE A BIT FARTHER EAST IN THEIR CONVECTION INITIATION...MOVE THE COLD FRONT QUICKER...AND ARE FARTHER SOUTH WITH THE SURFACE LOW. THE EC/UK MODELS ARE SLOWER WITH A STRONG SURFACE LOW OVER EASTERN NORTH DAKOTA BY 12Z SATURDAY. THIS WOULD BRING THE HEAVIEST PRECIPITATION FARTHER WEST THAN THE GFS/NAM. AS MENTIONED EARLIER...WILL SETTLE WITH A GFS/ECMWF BLEND FOR NOW. BIG CONCERN WITH FRIDAY AFTERNOON AND FRIDAY NIGHT...BESIDES THE OBVIOUS SEVERE WEATHER POTENTIAL...IS THE POSSIBILITY OF AREAL OR FLASH FLOODING. MODEL PWATS ARE ABOVE 200 PERCENT OF NORMAL OVER THE SOUTHEAST CWA FRIDAY AFTERNOON/EVENING. ANY THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. THE LIMITING FACTOR WILL BE THE PROGRESSION OF THE STORMS. CONCERN IS THAT THE FAR EAST MAY STAY CAPPED. UNTIL THE MAIN SHORTWAVE APPROACHES LATE SATURDAY NIGHT. THUS...BY THE TIME CONVECTION DOES DEVELOP OVER THIS AREA...STORMS WOULD HAVE A MORE PROGRESSIVE MOTION...AND LESS OF A CHANCE OF TRAINING. HAVE ISSUED A SPS FOR NOW AND WILL LET LATER SHIFTS MONITOR FOR POSSIBLE WATCH. ON SATURDAY...AGAIN SEE SOME MODEL DIFFERENCES...AN EC SOLUTION WOULD KEEP SOME POSSIBLE LINGERING PRECIPITATION EARLY SATURDAY MORNING IN ADDITION TO SOME AFTERNOON SHOWER/THUNDERSTORM ACTIVITY DUE TO THE COLD AIR ALOFT...MAINLY EAST OF BIS-MOT. GFS DOES NOT PRODUCE ANY QPF OVER THE CWA SATURDAY...ALTHOUGH GFS BUFR SOUNDINGS DO INDICATE PRETTY GOOD INSTABILITY DEVELOPING IN THE AFTERNOON. HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS/THUNDERSHOWERS IN THE EAST. WE WILL BE BREEZY TO WINDY SATURDAY AFTERNOON WITH WINDS SUSTAINED WINDS AROUND 20 MPH WITH GUSTS TO AROUND 35 MPH. IT WILL BE NOTICEABLY COOLER AND DRIER ON SATURDAY AS WELL. SUNDAY...SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING OVER THE AREA ON SUNDAY WILL PRODUCE MILD TEMPERATURES WITH SUNNY SKIES AND LITTLE OR NO CHANCE OF ANY PRECIPITATION. && .LONG TERM...MONDAY THROUGH THURSDAY... MODELS ARE INITIALLY IN GOOD AGREEMENT ON A LEE TROUGH ACROSS EASTERN MONTANA AND INTO WYOMING WITH A THERMAL RIDGE ACROSS WESTERN NORTH DAKOTA WITH 850 MB TEMPERATURES INTO THE LOW TO MID 20S CELSIUS MONDAY. AS A RESULT...HIGH TEMPERATURES WERE RAISED ALONG AND WEST OF THE MISSOURI RIVER INTO THE LOWER 90S FOR MONDAY. A COLD FRONT IS FORECAST TO PROPAGATE ACROSS THE CWA LATE MONDAY NIGHT AND INTO TUESDAY. HOWEVER...THUNDERSTORM CHANCES WILL BE LOW AS MOISTURE APPEARS TO BE LACKING IN THE WAKE OF NORTHWEST SURFACE FLOW ON SUNDAY. UPPER LEVEL WAVE IN THE PACIFIC NORTHWEST ON SUNDAY CLOSES OFF OVER NORTHERN MANITOBA ON THURSDAY...AND REMAINS NEARLY STATIONARY INTO NEXT WEEKEND ON THE GFS...POINTING TOWARDS NEAR TO SLIGHTLY BELOW AVERAGE TEMPERATURES LATE NEXT WEEK AND AND INTO THE WEEKEND. HOWEVER...THE ECMWF IS MORE PROGRESSIVE WITH THIS SYSTEM...PLACING THE UPPER LOW OVER JAMES BAY BY FRIDAY EVENING. AS A RESULT...THE ECMWF SOLUTION IS WARMER COMPARED TO THE GFS...WITH RIDGE RUNNING SHORTWAVES BRINGING MULTIPLE CHANCES FOR THUNDERSTORMS. HOWEVER...DO TO THE LOW PREDICTABILITY OF THESE WAVES IN FAST FLOW...THUNDER IS ONLY INCLUDED TUESDAY AND WEDNESDAY AS THE UPPER LEVEL RIDGE BREAKS DOWN. && .AVIATION... THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS AND HIGH BASED CUMULUS DEVELOPMENT...WITH A FEW CUMULONIMBUS AT KISN AND KDIK. OTHERWISE SCATTERED THUNDERSTORMS OVER CENTRAL MONTANA THURSDAY AFTERNOON ARE FORECAST TO SPREAD INTO WESTERN AND CENTRAL NORTH DAKOTA THURSDAY NIGHT. CEILINGS AND VISIBILITIES ARE FORECAST TO REMAIN VFR WITH OCCASIONAL MVFR/IFR IN THUNDERSTORMS. FURTHERMORE...STRONG LOW LEVEL WINDS TO 40 KTS WILL DEVELOP WITHIN TWO THOUSAND FEET AGL OF THE SURFACE THURSDAY NIGHT ...WITH SOUTH TO SOUTHEASTERLY SURFACE FLOW OF 10 TO 15 KTS. THEREFORE...LOW LEVEL WIND SHEAR WILL BE A CONCERN AT ALL TAF SITES EXCEPT KJMS BETWEEN 04 UTC AND 12 UTC. A VERY MOIST AIRMASS WILL BE IN PLACE AHEAD OF A COLD FRONT IN CENTRAL NORTH DAKOTA FRIDAY. THUNDERSTORMS AND SHOWERS ARE FORECAST TO DEVELOP AND INCREASE IN INTENSITY AND COVERAGE DURING LATE FRIDAY AFTERNOON AND INTO THE OVERNIGHT. HEAVY RAIN IS THE MAIN THREAT WITH THESE THUNDERSTORMS WITH IFR/LIFR CEILINGS AND VISIBILITIES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/PA
Hazardous weather outlook, Jun 25, 4:15 AM CDT, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 415 AM CDT THU JUN 25 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 415 AM CDT THU JUN 25 2009 /315 AM MDT THU JUN 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST CENTRAL AND SOUTHWEST THIS AFTERNOON. STRONG TO SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE LOCAL REGION TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. STAY TUNED FOR FORECAST UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT. AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO WILL BE ACROSS SOUTHERN AND EASTERN PORTIONS OF THE STATE ALONG THE COLD FRONT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. STAY TUNED FOR FORECAST UPDATES. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 9:05 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 55 min |
| Jun 26, 4:25 AM CDT | Flash Flood Watch | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 8 more | 24 hr |
| Jun 26, 2:39 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 32 min |
| Jun 26, 4:48 PM CDT | Tornado Warning | BIS | Sheridan, Wells | 27 min |
| Jun 26, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 60 min |
| Jun 26, 5:16 PM CDT | Tornado Warning | BIS | Pierce, Sheridan, Wells | 29 min |
| Jun 26, 5:21 PM CDT | Tornado Warning | BIS | Wells | 24 min |
| Jun 26, 5:26 PM CDT | Tornado Warning | BIS | Pierce, Sheridan, Wells | 34 min |
| Jun 26, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 34 min |
| Jun 26, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 58 min |
| Jun 26, 5:51 PM CDT | Tornado Warning | BIS | McLean | 24 min |
| Jun 26, 6:05 PM CDT | Tornado Warning | BIS | Adams, Grant, Hettinger | 25 min |
| Jun 26, 6:13 PM CDT | Tornado Warning | BIS | McLean | 32 min |
| Jun 26, 6:22 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 53 min |
| Jun 26, 6:22 PM CDT | Tornado Warning | BIS | Grant, Hettinger | 23 min |
| Jun 26, 6:23 PM CDT | Tornado Warning | BIS | Mercer, Oliver | 37 min |
| Jun 26, 6:42 PM CDT | Tornado Warning | BIS | Grant | 33 min |
| Jun 26, 6:42 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.